Stress, worry plague those injected with contaminated steroid drug

For the thousands who received a contaminated epidural steroid injection in the last few months, the next few days and weeks will be filled with worry and stress as they wonder if they’ll be the next victims in the deadly fungal meningitis outbreak.

According to an L.A. Times report this week, many people have been put on alert for any minor symptoms of fungal meningitis and were warned that they should seek medical attention at the first, even minor sign of a possible infection. Thousands of people across the country recently received a letter or some other form of notice that since earlier this summer, they likely received an injection with a contaminated epidural steroid drug that’s prescribed to relieve back pain and inflammation.

The drug, methylprednisolone acetate, was prepared at New England Compounding Center, a Framingham, Mass., pharmacy company that’s responsible for mixing and compounding already-approved drugs from the Food and Drug Administration for other purposes. The company sent out at least 14,000 vials of the steroid injectable drug from its labs since earlier this year and in early October, recalled three shipping Lots of the drug after FDA testing revealed they were contaminated with a fungus that was likely responsible for the widespread deadly meningitis infections.

The affected Lots were sent to more than 70 pain management and other healthcare clinics in about 30 states. To date, the fungal meningitis outbreak linked to the contaminated drugs has claimed 24 lives and infected more than 300 with life-threatening illness. Thousands more are still worried their lives may be in jeopardy because they, too, received a contaminated drug.

Symptoms of fungal meningitis take up to a month to develop in some people. Letters sent to some recipients of the contaminated injection instruct people to see a doctor if they develop a persistent headache as that is an early sign of an infection. Other early symptoms of fungal meningitis include a stiff neck, nausea, and fatigue.

And as many people continue to worry about their health in the immediate future, more questions surround the compounding lab responsible for the shipments of the contaminated injectable drug. NECC is not bound by FDA regulations and therefore escapes many of the mandates required of other pharmaceutical companies, especially in the business of maintaining sterile environments and record keeping.

In a recent investigation conducted by Massachusetts’ Board of Pharmacy, conditions inside the compounding lab at NECC likely caused the contamination of many of the vials of methylprednisolone acetate sent across the country. Dirt was found trapped under mats on the floors of the facility. Standing water from leaking pipes was also found, especially in rooms where drugs were mixed, another condition that could have caused a fungal contamination.

NECC has been closed since the outbreak was pinned to the company and health officials continue to confirm more infections linked to the contaminated vials. Still, even more people who received other drugs from the same company are wondering if those products were similarly affected by the same conditions at NECC.

This entry was posted in Pharmaceuticals and tagged . Bookmark the permalink.


© 2005-2016 Parker Waichman LLP ®. All Rights Reserved.